Medical Questions > Mental Health > Addiction, Recovery Forum

Heroin withdrawal symptoms + abstinence in methadone mainten

User Profile
I was on Methadone maintenance for 2 years taking 160mg a day. Last year, around November, I started to wean myself down (the clinic I went to provided no support) 10mg a week until I got to 40 mg. Then, I came down about 5mg a week until I got to 20 mg. After that, I came down 1-2mg a week. I have been off of Methadone for 31 days now and still feel really bad (diarrhea, shakiness, apathy, ]]more anxiety, depression, no apetite, sex drive, no emotion). How long will it take until some of these symptoms subsid and I feel better?


Did you find this post helpful?
First Helper User Profile
|

User Profile
replied June 26th, 2007
Addiction, Recovery Answer A2960
According to the symptoms you describe (diarrhea, shakiness, apathy, more anxiety, depression, no appetite, sex drive, no emotion) and data about decreasing the Methadone dosage... you could be experiencing a withdrawal crises combined with anxious-depressive disorder. Methadone causes withdraw syndrome symptoms that are similar to those experienced on heroin.

Treating addiction from heavy drugs like heroin can very complicated. The most important thing in treating heroin abuse is not decreasing a methadone dose but preventing a relapse to heroin use. Changing the addiction from heroin to methadone (methadone program) is the first step in many treatment programs. A methadone treatment program can last for different durations of time depending upon the individual. A decrease in the dose of methadone is not as simple as you think. In many cases, a methadone treatment program can last for life.... but some feel that methadone is better than heroin abuse b/c people on a methadone program can live fairly normally.

You must consult a specialist for treating drug abuse as you decrease the dosage of methadone.
There are physical withdrawal symptoms that can be monitored by a treatment specialist. You can also attend 12 step meetings like Narcotics Anonymous, or Alcoholics Anonymous to have a support group who understands what you're going through, and to learn new strategies for a life without drugs.


|
Did you find this post helpful?
This question has been answered by the doctor. This topic is now open for public discussion, however no comments below this point will be answered by a doctor.
Must Read
What's the difference between substance abuse and addiction? Learn the basics and the science of addiction here....
Are some people more at risk than other of becoming drug addicts? Learn which factors influence addiction and how you can avoid developing the disease....
There are a wide range of signs and symptoms of drug addiction. Here we review the common physical, emotional and behavioral signs of addiction....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Addiction, Recovery , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.